Annals of PDE

, 4:14 | Cite as

Solutions to a Class of Forced Drift-Diffusion Equations with Applications to the Magneto-Geostrophic Equations

  • Susan Friedlander
  • Anthony SuenEmail author


We prove the global existence of classical solutions to a class of forced drift-diffusion equations with \(L^2\) initial data and divergence free drift velocity \(\{u^\nu \}_{\nu _\ge 0}\subset L^\infty _t BMO^{-1}_x\), and we obtain strong convergence of solutions as the viscosity \(\nu \) vanishes. We then apply our results to a family of active scalar equations which includes the three dimensional magneto-geostrophic \(\{\hbox {MG}^\nu \}_{\nu \ge 0}\) equation that has been proposed by Moffatt in the context of magnetostrophic turbulence in the Earth’s fluid core. We prove the existence of a compact global attractor \(\{\mathcal {A}^\nu \}_{\nu \ge 0}\) in \(L^2(\mathbb {T}^3)\) for the \(\hbox {MG}^\nu \) equations including the critical equation where \(\nu =0\). Furthermore, we obtain the upper semicontinuity of the global attractor as \(\nu \) vanishes.


Active scalar equations Vanishing viscosity limit Global attractor 

Mathematics Subject Classification

76D03 35Q35 76W05 



We thank Vlad Vicol for his very helpful advice. We also thank the referees for their most valuable comments. AS is partially supported by Hong Kong Early Career Scheme (ECS) Grant Project Number 28300016. SF is partially supported by NSF Grant DMS-1613135.


  1. 1.
    Aurnou, J.M.: Rotating convective turbulence in earth and planetary cores. Phys. Earth Planet. Inter. 246, 52–71 (2015)ADSCrossRefGoogle Scholar
  2. 2.
    Bahouri, H., Chemin, J., Danchin, R.: Fourier Analysis and Nonlinear Partial Differential Equations, Grundlehren der Mathematischen Wissenschaften 343. Springer (2011)Google Scholar
  3. 3.
    Caffarelli, L., Vasseur, A.: Drift diffusion equations with fractional diffusion and the quasi-geostrophic equation. Ann. Math. 171(3), 1903–1930 (2010)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Chandrasekhar, S.: The instability of a layer of fluid heated from below and subject to the simultaneous action of a magnetic field and rotation. Proc. R. Soc. Lond. A Math. Phys. Sci. 225, 173–184 (1954)ADSCrossRefGoogle Scholar
  5. 5.
    Chen, Q., Miao, C., Zhang, Z.: A new Bernstein’s inequality and the 2D dissipative quasi-geostrophic equation. Commun. Math. Phys. 271(3), 821–838 (2007)ADSMathSciNetCrossRefGoogle Scholar
  6. 6.
    Cheskidov, A.: Global attractors of evolutionary systems. J. Dyn. Differ. Equ. 21, 249–268 (2009)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Cheskidov, A., Constantin, P., Friedlander, S., Shvydkoy, R.: Energy conservation and Onsager’s conjecture for the Euler equations. Nonlinearity 21, 1233–1252 (2008)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Cheskidov, A., Dai, M.: The existence of a global attractor for the forced critical surface quasi-geostrophic equation in \(L^2\). J. Math. Fluid Mech. (2017). CrossRefzbMATHGoogle Scholar
  9. 9.
    Cheskidov, A., Foias, : On global attractors of the 3D Navier–Stokes equations. J. Differ. Equ. 231(2), 714–754 (2006)ADSMathSciNetCrossRefGoogle Scholar
  10. 10.
    Constantin, P., Coti-Zelati, M., Vicol, V.: Uniformly attracting limit sets for the critically dissipative SQG equation. Nonlinearity 29, 298–318 (2016)ADSMathSciNetCrossRefGoogle Scholar
  11. 11.
    Constantin, P., Foias, C.: Navier–Stokes Equation. University of Chicago Press, Chicago (1989)zbMATHGoogle Scholar
  12. 12.
    Constantin, P., Tarfulea, A., Vicol, V.: Absence of anomalous dissipation of energy in forced two dimensional fluid equations. Arch. Ration. Mech. Anal. 212, 875–903 (2014)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Constantin, P., Tarfulea, A., Vicol, V.: Long time dynamics of forced critical SQG. Commun. Math. Phys. 335, 93–141 (2014)ADSMathSciNetCrossRefGoogle Scholar
  14. 14.
    Constantin, P., Vicol, V.: Nonlinear maximum principles for dissipative linear nonlocal operators and applications. Geom. Funct. Anal. 22, 1289–1321 (2012)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Constantin, P., Wu, J.: Hölder continuity of solutions of supercritical dissipative hydrodynamic transport equations. Ann. Inst. H. Poincaré Anal. Non Linaire 26(1), 159–180 (2009)ADSCrossRefGoogle Scholar
  16. 16.
    Danchin, R.: Fourier Analysis Methods for PDEs. Lecture Notes, 14 November (2005)Google Scholar
  17. 17.
    Davidson, P.A.: An Introduction to Magnetohydrodynamics. Cambridge Texts in Applied Mathematics. Cambridge University Press, Cambridge (2001)CrossRefGoogle Scholar
  18. 18.
    Dong, H.: Dissipative quasi-geostrophic equations in critical Sobolev spaces: smoothing effect and global well-posedness. Discrete Contin. Dyn. Syst. 26, 1197–1211 (2010)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Foldes, J., Friedlander, S., Glatt-Holtz, N., Richards, G.: Asymptotic analysis for randomly forced MHD. SIAM Math. Anal. 49(6), 4440–4469 (2017)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Friedlander, S., Pavlović, N., Vicol, V.: Nonlinear instability for the critically dissipative quasi-geostrophic equation. Commun. Math. Phys. 292, 797–810 (2009)ADSMathSciNetCrossRefGoogle Scholar
  21. 21.
    Friedlander, S., Rusin, W., Vicol, V.: On the supercritically diffusive magneto-geostrophic equations. Nonlinearity 25(11), 3071–3097 (2012)ADSMathSciNetCrossRefGoogle Scholar
  22. 22.
    Friedlander, S., Rusin, W., Vicol, V.: The magneto-geostrophic equations: a survey. In: Apushkinskaya, D., Nazarov, A.I. (eds.) Proceedings of the St. Petersburg Mathematical Society, Volume XV: Advances in Mathematical Analysis of Partial Differential Equations, pp. 53–78 (2014)Google Scholar
  23. 23.
    Friedlander, S., Suen, A.: Existence, uniqueness, regularity and instability results for the viscous magneto-geostrophic equation. Nonlinearity 28(9), 3193–3217 (2015)ADSMathSciNetCrossRefGoogle Scholar
  24. 24.
    Friedlander, S., Vicol, V.: Global well-posedness for an advection-diffusion equation arising in magneto-geostrophic dynamics. Ann. Inst. H. Poincaré Anal. Non Linéaire 28(2), 283–301 (2011)ADSMathSciNetCrossRefGoogle Scholar
  25. 25.
    Friedlander, S., Vicol, V.: On the ill/well-posedness and nonlinear instability of the magneto-geostrophic equations. Nonlinearity 24(11), 3019–3042 (2011)ADSMathSciNetCrossRefGoogle Scholar
  26. 26.
    Friedlander, S., Vicol, V.: Higher regularity of Hölder continuous solutions of parabolic equations with singular drift velocities. J. Math. Fluid Mech. 14(2), 255–266 (2012)ADSMathSciNetCrossRefGoogle Scholar
  27. 27.
    Hoang, L.T., Olson, E.J., Robinson, J.C.: On the continuity of global attractors. Proc. Am. Math. Soc. 143(10), 4389–4395 (2015)MathSciNetCrossRefGoogle Scholar
  28. 28.
    King, E.M., Aurnou, J.M.: Magnetostrophic balance as the optimal state for turbulent magneto convection. PNAS 112(4), 990–994 (2015)ADSCrossRefGoogle Scholar
  29. 29.
    Kiselev, A., Nazarov, F.: A variation on a theme of Caffarelli and Vasseur. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 370, 58–72 (2009). 220zbMATHGoogle Scholar
  30. 30.
    Kiselev, A., Nazarov, F., Volberg, A.: Global well-posedness for the critical 2D dissipative quasi-geostrophic equation. Invent. Math. 167, 445–453 (2007)ADSMathSciNetCrossRefGoogle Scholar
  31. 31.
    Lemarié-Rieusset, P.G.: Recent Developments in the Navier–Stokes Problem, Research Notes in Mathematics. Chapman & Hall, CRC, London (2002)CrossRefGoogle Scholar
  32. 32.
    Moffatt, H.K., Loper, D.E.: The magnetostrophic rise of a buoyant parcel in the earth’s core. Geophys. J. Int. 117(2), 394–402 (1994)ADSCrossRefGoogle Scholar
  33. 33.
    Moffatt, H.K.: Magnetic Field Generation in Electrically Conducting Fluids. Cambridge Monographs on Mechanics. Cambridge University Press, Cambridge (1978)Google Scholar
  34. 34.
    Moffatt, H.K.: Magnetostrophic turbulence and the geodynamo. In: Kaneda, Y. (eds.) IUTAM Symposium on Computational Physics and New Perspectives in Turbulence, Nagoya, Japan, September, 11–14, 2006, volume 4 of IUTAM Bookser, pp. 339–346. Springer, Dordrecht (2008)Google Scholar
  35. 35.
    Roberts, P.H., King, E.M.: On the genesis of the Earth’s magnetism. Rep. Prog. Phys. 76(9), 096801 (2013)ADSCrossRefGoogle Scholar
  36. 36.
    Semenov, Y.A.: Regularity theorems for parabolic equations. J. Funct. Anal. 231(2), 375–417 (2006)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Southern CaliforniaLos AngelesUSA
  2. 2.Department of Mathematics and Information TechnologyThe Education University of Hong KongNew TerritoriesHong Kong

Personalised recommendations